wicked dreams. Very vivid with truvada and efavirenz

Question

iam on efavirenz 600 and truvada. my problem is the bad dreams everyday. is that from truvada or efavirenz? or both?what should i do? can i change meds?

Answer

Bad dreams most likely due to the efavirenz (Sustiva). Problems with sleep/dreams are most common in first weeks up to 4 weeks after starting and then often (but not always) stabilize and diminish. If you are well beyond 4 weeks on the efavirenz yet still having problems then you may be one of the minority unlikely patients who will have persistent problems from the efavirenz. Changing the timing of the efavirenz (AM dosing) or sometimes the dose (can check efavirenz levels with high levels more likely to have side effects) may be helpful but in persistent cases may need to consider change to alternative medication (such as raltegravir, nevirapine, or a boosted protease inhibitor) that generally doesn't cause dream/sleep problems. KH